Article Text

PDF

The management of quinine-induced blindness.
  1. U Guly,
  2. P Driscoll
  1. University Department of Accident and Emergency Medicine, Hope Hospital, Salford.

    Abstract

    Given the potential toxicity of even a small number of quinine tablets we suggest that patients to whom these are prescribed should be alerted to this risk both by the prescribing clinician and by a warning, clearly printed on the tablet container. There is no evidence that increased retinal arteriolar dilation is of any value in the management of patients with quinine induced blindness. Therefore the use of SGB for this condition must be questioned unless a controlled trial is performed which shows benefits. We recommend that the aim of treatment has to be reduction in the plasma level of quinine. The most efficient way of accomplishing this is by repeated oral activated charcoal.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.